GEORGETOWN, Ky. (FOX 56) — Fentanyl is regarded as an extremely dangerous synthetic opioid and has gained notoriety as overdoses have become prolific across the nation.

Now, officials from the Georgetown Police Department are warning citizens of a new synthetic opioid that could be much more dangerous.

Georgetown police took to Facebook to raise awareness about metonitazene/etonitazene. The drug goes by the name “ISO” and has been found to be 20 times more potent than fentanyl.

According to Symetria Recovery, the substance is derived from etonitazene, a synthetic opioid first created by pharmaceutical companies in the 1950s to treat pain. It is rarely used in medicine now because there are much safer options.

Much like fentanyl, ISO can be found mixed in drugs such as cocaine and methamphetamine or in pill form. The synthetic opioid is extremely dangerous because not only can it be fatal if ingested, but it can also have the same effect if absorbed by the skin or inhaled.

A report by U.S. News and World Report estimates between 40 and 50 ISO-related deaths per month in the U.S., up from six per month in 2019.

Signs of ISO overdose, according to the Georgetown Police Department, include:

  • Blue/purple fingernails
  • Blue/purple lips
  • Difficulty breathing
  • Unconsciousness
  • Clammy skin
  • Vomiting
  • Pinpoint pupils
  • Drowsiness

If you believe someone is overdosing, call 911 immediately.